You wake up in the morning, and your ears are ringing. They were fine yesterday so that’s odd. So now you’re wondering what the cause may be: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin before bed.
Might it be the aspirin?
You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your mind, hearing that some medications were connected with reports of tinnitus. Is one of those medications aspirin? And does that mean you should quit using aspirin?
What’s The Connection Between Tinnitus And Medications?
The long standing rumor has linked tinnitus symptoms with numerous medicines. But those rumors aren’t really what you’d call well-founded.
It’s commonly assumed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. The reality is that there are a few types of medicine that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Here are some hypotheses:
- Many medicines can impact your blood pressure, which also can affect tinnitus.
- The condition of tinnitus is relatively prevalent. More than 20 million individuals suffer from chronic tinnitus. When that many people suffer from symptoms, it’s inevitable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can start right around the same time as medication is used. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
- Beginning a new medication can be stressful. Or, in some instances, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this situation, the tinnitus symptoms aren’t being produced by the medicine. The whole ordeal is stressful enough to cause this sort of confusion.
What Medications Are Linked to Tinnitus
There is a scientifically established link between tinnitus and a few medicines.
Strong Antibiotics And The Tinnitus Link
There are ototoxic (harmful to the ears) properties in some antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for extreme cases. High doses have been found to produce damage to the ears (including creating tinnitus symptoms), so such dosages are normally avoided.
Blood Pressure Medication
Diuretics are often prescribed for people who are dealing with hypertension (high blood pressure). When the dosage is considerably higher than usual, some diuretics will trigger tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
It is feasible that the aspirin you took is causing that ringing. But the thing is: Dosage is again extremely significant. Usually, high dosages are the significant problem. Tinnitus symptoms normally won’t be produced by regular headache dosages. But when you quit using high dosages of aspirin, thankfully, the ringing tends to go away.
Consult Your Doctor
There are some other medications that might be capable of triggering tinnitus. And there are also some odd medicine mixtures and interactions that could generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best plan.
You should also get examined if you begin noticing tinnitus symptoms. It’s difficult to say for certain if it’s the medicine or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.